Alert archive / Indiana / River Flood Warnings in 2019

River Flood Warning 54, NWS Indianapolis, IN

January 24, 2019Hamilton County, Marion County, Indiana

NWS Indianapolis, IN issued this river flood warning at Jan 24, 2019, 9:05 AM EST for Hamilton County, Marion County, Indiana. It took effect at Jan 24, 2019, 10:22 AM EST. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2019, 9:05 AM EST (14:05 UTC)
In effect from
Jan 24, 2019, 10:22 AM EST
Expired
Jan 25, 2019, 1:41 PM EST
In force
27 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Hamilton County, IN, Marion County, IN

The radar

The Indianapolis radar (KIND), 29 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point White River (IN) at Noblesville (NBLI3). The gauge peaked at 14.36 ft at Jan 25, 2019, 4:00 AM EST.

actionminormoderate10152001/2401/2501/26
Action stage
10 ft
Minor stage
14 ft
Moderate stage
19 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03349000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Jan 24, 6:12 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Jan 24, 6:12 AM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
612 AM EST Thu Jan 24 2019

.UPDATE...

The Aviation section has been updated below.

&&

.SYNOPSIS...
Issued at 216 AM EST Thu Jan 24 2019

Arctic high pressure over the northern plains states is expected
to dive south across the plains and bring ridging across the Ohio
Valley through Friday. This will result in dry but very cold
weather through Friday.

A quick moving area of low pressure will push out of the upper
midwest and quickly cross Indiana on Friday Night and early
Saturday. This system will bring some light snow chances to
Indiana...with only minimal accumulations.

Another cold front is expected to pass across Indiana on Sunday
before yet another low pressure system passes through the region
on Monday bringing daily chances for precipitation.

&&

.NEAR TERM /Today/...
Issued at 216 AM EST Thu Jan 24 2019

Surface analysis early this morning shows high pressure over the
southern plains along with a second high entering Montana. Broad
low pressure was found over Quebec and was providing cyclonic
across Indiana and the Great Lakes. Surface ridging was found
across Illinois...as was the back edge of the strato-cu deck
across Indiana as seen on GOES-16. Cold NW surface flow was in
place across Indiana with dewpoints in the teens. Upstream...dew
points were in the single digits.

Time heights and forecast soundings today show the pesky strato-
cu deck lingering across the the area this morning...then
dissipating somewhat mid day as the the ridge to west builds
across Indiana. However late in the day forecast soundings show
saturation again within the lower levels as the surface ridging
flattens and appears overcome by broad cyclonic flow again. Aloft
broad cyclonic flow remains in place across the eastern 2/3rds of
the country....with little upper support. Thus this all sounds
like a recipe for a mostly cloudy day. Cold air advection will be
ongoing through the day as 850mb temps fall to near -10c by 00z.
Thus will not look for much of a rise in temperatures today. Will
look for high tempertures achieved early in the day...and trend
highs at or below the forecast builder blends.

&&

.SHORT TERM /Tonight through Saturday Night/...
Issued at 216 AM EST Thu Jan 24 2019

GFS and NAM suggest strong ridging building across
Indiana...extending strong high pressure settling across the
southern plains. This will allow cold NW flow across Indiana
continued cold air advection. Forecast soundings show a dry column
and will expect skies to clear overnight and continue into Friday.
850mb temps fall all the way to -17C by Friday morning...with a
very cold 507 dam thickness in place. Thus will trend toward
becoming mostly clear tonight and mainly sunny skies on Friday
with temps below the forecast builder blends.

On Friday night a quick but weak area of low pressure is
expected to pass across Indiana. Forecast soundings show good
lower level saturation as this quick moving system moves through
along with good saturation within the -10 to -20 dendritic growth
zone. Cyclonic flow remains aloft...but little is seen within the
way of upper support. Thus with pwat around 0.2 and a high snow
ratio...a minimal but quick snow accumulation will be possible on
Friday night into Saturday as this system passes. Will trend pops
higher than the blends but stick close on the blends temperatures.

Broad cyclonic flow aloft look to keep clouds in place across the
area on Saturday night. The GFS and NAM suggest a weak short wave
aloft passing across Indiana aloft. Forecast soundings respond
with lower level saturation arriving overnight and dry air aloft.
the lower levels again suggest broad cyclonic flow...suggesting
weak convergence. Thus some flurries or very light snow showers
with minimal to no accumulation is possible. With cloud cover
expected...will trend lows at or above the forecast builder
blends.

&&

.LONG TERM /Sunday through Thursday/...
Issued at 233 AM EST Thu Jan 24 2019

The long term period continues to look very cold toward mid to
late next week. Multiple disturbances in the cyclonic flow aloft
will bring chances for mainly snow to the area. The exception to
this may come Monday into Monday night, when a very brief warmup
accompanies a more organized system moving through the Great
Lakes. This may allow precipitation over the southern half or so
of the area to change over to rain brifely before changing back.

850 mb temperatures a strong Arctic high in the wake of another
weak wave after that early week system are very low and subzero
low temperatures will definitely be in play mid to late next week,
particularly if some snowfall can accumulate.

Blended initialization handled things relatively well and required
only minor adjustment.

&&

.AVIATION /Discussion for the 24/12Z TAFs/...
Issued at 612 AM EST Thu Jan 24 2019

MVFR conditions at IND/BMG initially may give way to VFR for a
time later this morning into the early afternoon as the low level
stratus deck scatters out. However, expect additional MVFR
ceilings to develop and move into the area later this afternoon
and persist into the night. LAF/HUF are right on the edge of the
cloud deck this morning and will likely scatter by valid time,
although they may fluctuate back and forth for a time.

Winds will strengthen later in the period as a secondary cold
front moves through the area. Winds will generally be from 280-290
late in the period when this occurs, with wind gusts as high as
25KT or so.

Visibility will likely be unrestricted through the period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM...Nield
AVIATION...Nield
Hazardous weather outlook, Jan 24, 3:21 AM EST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
321 AM EST Thu Jan 24 2019

INZ021-028>031-035>049-051>057-060>065-067>072-250830-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
321 AM EST Thu Jan 24 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Black ice is possible this morning. Very cold wind chills
are possible tonight.

Hazards: Slick spots on roads, especially those that have not been
treated. Wind chill values of -10 to -20.

Timing: Slick spots through morning. Wind chills after 900 PM.

Discussion: As cold air flows into central Indiana tonight, water on
roads may freeze, creating ice and slick spots. Winds of 10 to 20 mph
in combination with arctic air over Central Indiana will result in
very cold wind chill values.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Wind chills of 10 below zero to 20 below zero are possible
Friday morning. Light snow is possible at times Friday Night
through Tuesday. Little to no accumulation is expected

Discussion: Additional chances for precipitation are possible
over the weekend through Tuesday as several clipper like systems
pass across central Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 10:58 PM ESTRiver Flood WarningINDBartholomew, Jackson47 hr
Jan 23, 10:58 PM ESTRiver Flood WarningINDBartholomew35 hr
Jan 23, 10:58 PM ESTRiver Flood WarningINDJohnson27 hr
Jan 23, 10:58 PM ESTRiver Flood WarningINDKnox10 days
Jan 23, 10:58 PM ESTRiver Flood WarningINDHoward27 hr
Jan 24, 9:05 AM ESTRiver Flood WarningINDDelaware, Madison19 hr
Jan 24, 9:05 AM ESTRiver Flood WarningINDMarion, Morgan39 hr
Jan 24, 11:11 AM ESTWind Chill AdvisoryINDBoone, Carroll, Clinton, Delaware, Fountain, Hamilton and 14 more24 hr

Nearby

River Flood Warnings in Indiana, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.